Pennsylvania, 2004

Damaging Wind in Pennsylvania, August 29, 2004

August 29, 2004 · NWS CTP · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before the first event at Aug 29, 2:30 PM EST, 20 minutes earlier.

Area forecast discussion, Aug 29, 2:30 PM EST, 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
330 PM EDT SUN AUG 29 2004

.SYNOPSIS...
A WET 36 HOUR PERIOD IN STORE FOR MUCH OF CENTRAL PA...WITH A NICE
BREAK TO FOLLOW FOR THE REST OF THE WORK WEEK. SFC COLD FRONT WILL
SLOWLY DRIFT EASTWARD ACROSS WEST CENTRAL PA TONIGHT INTO MONDAY.
SFC CONVERGENCE ALONG WITH HI MOISTURE CONTENT...WILL ALLOW FOR
SHOWERS AND THUNDERSTORMS WITH HEAVY DOWNPOURS TO BE COMMON. BY
MONDAY MORNING...THE REMNANTS OF TROPICAL STORM GASTON WILL BE
MOVING INTO THE MID ATLANTIC REGION. AN UPPER LEVEL TROUGH MOVING
EAST FROM THE MIDWEST WILL SHIFT GASTON NE AND ACCELERATE IT. THE
LOWER SUSQ MAY SEE A PERIOD OF MODERATE TO HEAVY RAIN ASSOC WITH
GASTON MON AFTN/EVE. RAIN SHOULD TAPER OFF BY LATE MON NIGHT...AS
WESTERLY FLOW ALOFT PUSHES INTO PA AND STARTS TO DRY US OUT. SFC HI
PRES BUILDS IN FOR TUE...UNDER DRIER NW FLOW ALOFT.
&&

.AVIATION...
(FOR PERIOD 00Z SUN THROUGH 00Z MONDAY)
MVFR CIGS ACROSS THE HIGHER TERRAIN OF WESTERN PENN WILL GRADUALLY
DEVELOP EASTWARD DURING THE EVENING OVERNIGHT HOURS.
STRONGEST...SLOW MOVING CONVECTION THIS AFTERNOON WITH LOCAL
IFR/LIFR CIGS/VSBYS IS OCCURRING ALONG THE ALLEGHENY FRONT WHERE
OROGRAPHIC EFFECTS COINCIDING WITH MAXIMUM DIFFERENTIAL HEATING
ALONG THE EASTERN FRINGE OF THE AFOREMENTIONED LARGER AREA OF MVFR
CIGS.

LATE TONIGHT AND MONDAY...THE SLOW MOVING COLD FRONT WILL WASH
OUT/STALL OVER CENTRAL PENN AS THE REMNANTS OF GASTON MOVE NWD FROM
THE CAROLINAS. WIDESPREAD MVFR CIGS AND VSBYS WILL BE FAIRLY
WIDESPREAD THROUGH MONDAY (LOWER POST FRONTAL CLOUDS ACROSS THE
WEST...AND INITIALLY IFR -> MVFR VSBYS OVER THE SUSQ VALLEY).
&&

.HYDROLOGY...
WITH POTENTIAL FOR TRAINING THUNDERSTORMS ACROSS WESTERN HALF OF
CWA...WILL KEEP FLOOD WATCH THE SAME. THERE MAY BE SOME ISOLATED
STORMS THAT CAUSE FLOODING PROBLEMS FURTHER EAST...BUT THEY SHOULD
BE FEW AND FAR BETWEEN. IN THE LOWER SUSQ MONDAY...THE REMNANTS OF
GASTON MAY BRING SOME BRIEFLY HEAVY RAIN. HOWEVER...SINCE QPF
AMOUNTS LOOK TO BE LESS THAN 1 INCH...WILL HOLD OFF ON ANY FLOOD
WATCH THERE FOR NOW.

.SHORT TERM (TONIGHT THROUGH TUESDAY)...
CONVECTION HAS FIRED ACROSS THE CENTRAL MTNS THIS AFTERNOON...WITH
VERY HIGH DEWPOINTS LEADING TO UNSTABLE BOUNDARY LAYER. A FEW PULSE
STORMS MAY REACH SEVERE LEVELS WITH 1500-2000 J/KG OF CAPE.
ALSO...DUE TO HI PWATS (1.50-1.75 INCHES) AND UNIDIRECTIONAL FLOW
TRAINING THUNDERSTORMS WILL BE POSSIBLE WITH 1-2 IN/HR RAINFALL
RATES. AS SFC BOUNDARY BEGRUDGINGLY MOVES EAST...SHOWERS/T-STORM
CHANCES REMAIN HIGH ACROSS NW 2/3 OF CWA OVERNIGHT AND MONDAY. MON
AFTN...THE LOWER SUSQ WILL SEE INCREASING CHANCES OF
SHOWERS/T-STORMS ASSOC WITH REMNANTS OF GASTON. FORTUNATELY...IT
LOOKS LIKE RAIN WILL COME TO AN END MONDAY NIGHT...AS GASTON
ACCELERATES NE AWAY FROM PA. NOTICEABLY DRIER AIR FILTERS IN FOR
TUE...WITH SEASONABLE TEMPS.
&&

.LONG TERM (TUESDAY NIGHT THROUGH SUNDAY)...
A NICE STRETCH OF WEATHER ANTICIPATED FOR THE MID TO LATER PART OF
THE WEEK...WITH SFC HI PRES OVERHEAD AND DRY NORTHWEST FLOW ALOFT.
VERY COMFORTABLE HUMIDITY LEVELS WITH SEASONAL TEMPS. OVERNIGHT LOWS
WILL BE COOL WITH DRY AIR IN PLACE. UPPER LEVEL RIDGE TO BUILD OVER
THE NE CONUS BY FRIDAY...WITH TEMPS WARMING A FEW DEGREES. LONG
RANGE GFS SHOWING SOME MOISTURE SPILLING INTO THE WEST AS UPPER
LEVEL FLOW BACKS TO SW...BUT MAY BE BREAKING DOWN THE RIDGE TOO
QUICKLY. FOR NOW...WILL PUT IN SOME SLIGHT CHANCE POPS WEST AND
CONFINE ANY CHANCE POPS TO NW MTNS. REST OF AREA SHOULD EXPERIENCE A
PROLONGED PERIOD OF DRY WEATHER AFTER A VERY WET SUMMER.
&&

.CTP WATCHES/WARNINGS/ADVISORIES...
PA...FLOOD WATCH FOR ZONES PAZ004>006-010>012-017>019-024>027-
     033>035-045 UNTIL 9 PM EDT.
&&

SYNOPSIS/HYDROLOGY...JPV
AVIATION...LAMBERT
SHORT TERM/LONG TERM...JPV
Hazardous weather outlook, Aug 29, 11:29 AM EST, 3 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1229 PM EDT SUN AUG 29 2004

PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053-
056>059-063>066-301627-
ADAMS PA-BEDFORD PA-BLAIR PA-CAMBRIA PA-CAMERON PA-CLEARFIELD PA-
COLUMBIA PA-CUMBERLAND PA-DAUPHIN PA-ELK PA-FRANKLIN PA-FULTON PA-
HUNTINGDON PA-JUNIATA PA-LANCASTER PA-LEBANON PA-MCKEAN PA-
MIFFLIN PA-MONTOUR PA-NORTHERN CENTRE PA-NORTHERN CLINTON PA-
NORTHERN LYCOMING PA-NORTHUMBERLAND PA-PERRY PA-POTTER PA-
SCHUYLKILL PA-SNYDER PA-SOMERSET PA-SOUTHERN CENTRE PA-
SOUTHERN CLINTON PA-SOUTHERN LYCOMING PA-SULLIVAN PA-TIOGA PA-
UNION PA-WARREN PA-YORK PA-
1229 PM EDT SUN AUG 29 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TODAY:

SHOWERS AND THUNDERSTORMS WITH LOCALLY HEAVY RAINFALL WILL FOCUS
ALONG A STALLED FRONTAL BOUNDARY ACROSS CENTRAL AND WESTERN PORTIONS
OF CENTRAL PENNSYLVANIA THIS AFTERNOON AND TONIGHT. A FLOOD WATCH HAS
BEEN POSTED FOR THE WESTERN HALF OF CENTRAL PENNSYLVANIA THROUGH 900
PM THIS EVENING. IN ADDITIONAL...SOME OF THE THUNDERSTORMS MAY
STRENGTHEN TO AROUND SEVERE LEVELS...PRODUCING BRIEF WIND GUSTS
AROUND 60 MPH. LARGE HAIL WILL BE A LESSER THREAT SINCE TEMPERATURES
ARE QUITE WARM THROUGH THE MID LEVELS OF THE ATMOSPHERE.

@0059
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY:

THE REMNANTS OF TROPICAL STORM GASTON...CURRENTLY CENTERED JUST NORTH
OF CHARLESTON SOUTH CAROLINA...WILL MOVE SLOWLY NORTH OVER THE
INTERSTATE 95 CORRIDOR THROUGH MONDAY NIGHT. LOCALLY HEAVY RAIN OF
OVER 2 INCHES IS POSSIBLE MONDAY AND MONDAY NIGHT ACROSS THE LOWER
SUSQUEHANNA VALLEY...WHICH WILL BE CLOSEST TO THE STORMS PATH. A
FLOOD WATCH MAY BE ISSUED LATER TODAY FOR MUCH OF THE SUSQUEHANNA
RIVER VALLEY...WHICH WOULD LIKELY BE VALID MONDAY AND MONDAY NIGHT.

In the hours before

Special weather statement, Aug 29, 1:06 PM EST, 1 hour 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
206 PM EDT SUN AUG 29 2004

PAZ012-017-018-291930-
CLEARFIELD-NORTHERN CENTRE-NORTHERN CLINTON-
206 PM EDT SUN AUG 29 2004

...SLOW MOVING STRONG THUNDERSTORMS WILL AFFECT EASTERN CLEARFIELD
COUNTY...WESTERN AND NORTHERN CENTRE COUNTY...AND NORTHERN CLINTON
COUNTY THROUGH 330 PM...

AT 205 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS RAPIDLY DEVELOPING ALONG A LINE EXTENDING FROM
JUST SOUTHWEST OF RENOVO...TO AROUND PHILIPSBURG AND RAMEY.
 THE INDIVIDUAL THUNDERSTORM CELLS WERE MOVING NORTHEAST AT 25
MPH...WHILE THE LINE OF STORMS WAS SLIDING TO THE EAST AT ONLY 5
MPH. THE THUNDERSTORMS WILL BE NEAR TAMARACK...WESTPORT AROUND 215
PM...SANDY RIDGE AROUND 225 PM...PHILIPSBURG AROUND 230 PM...BLACK
MOSHANNON STATE PARK AROUND 250 PM...MOSHANNON AROUND 255 PM AND
RENOVO AROUND 300 PM.

VERY HEAVY RAIN OF UP TO A INCH WILL FALL IN A 30 TO 60 MINUTE PERIOD
...AND WILL CAUSE WATER TO POND ON ROADS AND QUICKLY FILL
ROADSIDE DITCHES AND SMALL STREAMS.

BRIEF WIND GUSTS BETWEEN 30 AND 40 MPH ARE ALSO POSSIBLE WITH THESE
STORMS...WITHIN THE AREAS OF HEAVIEST RAIN.

ALSO...EXPECT DANGEROUS CLOUD TO GROUND LIGHTNING FROM THESE STORMS.
DO NOT SEEK SHELTER UNDER TREES OR STAY IN THE OPEN WHEN LIGHTNING
THREATENS.

LAMBERT

The radar

The State College radar (KCCX), 101 km away, was scanning. The volume nearest the first event began at 19:48 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Cambria

When
August 29, 2:50 PM EST
Where
Cambria County, Johnstown
Measured
50 kt (58 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
40.333, -78.917

Thunderstorm winds knocked down trees in Johnstown.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2004Every state in 2004This day in weather historyWarnings in Pennsylvania, August 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5421219.